Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 56, NWS Grand Rapids, MI

June 19, 2001Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 19, 2001, 9:26 PM EDT for Jackson County, Michigan. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 2001, 9:26 PM EDT (01:26 UTC)
Expired
Jun 19, 2001, 10:00 PM EDT
In force
34 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Jackson County, MI

The radar

The Detroit radar (KDTX), 93 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 9:30 PM EDTThunderstorm Wind 53 ENapoleon, MI
Jun 19, 9:43 PM EDTThunderstorm Wind 53 EJackson, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1328 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1328 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 200127
SVRGRR

MIC075-200200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
926 PM EDT TUE JUN 19 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 1000 PM EDT

* AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM NEAR SPRING ARBOR TO CLARK
  LAKE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MICHIGAN CENTER...JACKSON AROUND 935 PM EDT
   LEONI...OAK POINT...NAPOLEON AROUND 940 PM EDT
   GRASS LAKE...NORVELL AROUND 945 PM EDT

DAMAGING WINDS AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK 
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

WDM/KWG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 8:12 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 19, 8:12 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
812 PM EDT TUE JUN 19 2001

...UPDATED FOR LESS CLOUDS AND PRECIPITATION OVERNIGHT...

LATEST VIS SATELLITE IMAGE SHOWS MOSTLY CLEAR SKIES OVER MOST OF THE
GRR CWA AT 740 PM THIS EVENING. THE QUESTION IS WHAT HAPPENS TO THE
TWO AREAS OF PRECIPITATION... ONE SOUTH AND THE OTHER WEST OF OUR
CWA THIS EVENING?  ONE THING FOR SURE... IT WILL STAY MOSTLY CLEAR
FOR A HOUR OR TWO OVER MOST OF THE CWA (EXCEPT THE NW CORNER AND
NEAR JXN).

THE FIRST AREA OF CONCERN IS THE THUNDERSTORMS OVER NE IN AND NW
OH ARE ALONG THE COLD FRONT AND THAT IS SOUTH OF THE GRR CWA AT 740
PM.  SOME OF THE THUNDERSTORMS ARE BEHIND THE FRONT AND THOSE COULD
CLIP THE JXN AREA THIS EVENING SO I DID KEEP ISOLATED THUNDERSTORMS
IN JACKSON AND CALHOUN COUNTIES FOR THIS EVENING.  OTHERWISE I
BELIEVE THE MOVEMENT OF THE FRONT WILL KEEP THE REST OF THE CWA SAFE
FROM THESE STORMS.  IT WILL HAVE TO BE WATCHED THOUGH SINCE EVEN AT
700 PM THE LI'S WERE STILL NEAR -6C OVER JXN AND CAPES OVER 2000
J/KG.

THE NEXT AREA OF PRECIPITATION IS OVER OVER SRN WI...IL...IA... AND
MO.  THAT IS ASSOCIATED WITH THE ENTRANCE REGION OF A 130 KNOT JET
THAT IS NORTHEAST OF LK SUPERIOR IN ONTARIO.  MOST OF THE ENERGY
WITH THAT WAVE STAYS WELL SOUTH OF THE GRR CWA OVERNIGHT. THE RUC
SHOWS THE 850 TO 700 MEAN RH STAYS BELOW 50 PCT TONIGHT OVER ALMOST
ALL OF THE GRR CWA. WITH THAT MUCH DRY AIR... EVEN THOUGH THERE IS
MOIST ABOVE 700 MB AND THERE IS DECENT 300 TO 700 MB QVEC
CONVERGENCE RELATED TO THE PASSING OF THE MID LEVEL WAVE... IT IS
HARD TO BELIEVE MUCH MOISTURE WOULD REACH THE GROUND.  THERE ARE A
FEW SHOWERS NEAR CHI... BUT THOSE DEVELOPED AS THEY MOVED ACROSS THE
LAKE BREEZE BOUNDARY.  THEY WILL LIKELY DISSIPATE BEFORE REACHING
THE LAKE MICHIGAN SHORE LINE. SO MOSTLY THE LAYERED MID AND HIGH
CLOUDS OVER CNTRL LWR MI AND WI WILL BE WHAT MOVE ACROSS THE GRR CWA
OVERNIGHT WILL LITTLE IN THE WAY OF PRECIPITATION.

SO... BOTTOM LINE IS I UPDATE TO CONSIDERABLE CLOUDINESS NORTH 1/3
OF THE CWA OVERNIGHT.  I HAVE MOSTLY CLEAR BECOMING MOSTLY CLOUDY
OVER CENTRAL AREAS AND OVER BTHE SOUTH 1/3 I HAVE PUT A CHC OF
SHOWERS OVERNIGHT (KEPT ISOLATED THUNDERSTORMS NEAR JXN THIS
EVENING).

.GRR...NONE.

WDM

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.